Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 02, 2014, 10:39:55 PM

Login with username, password and session length


Members
  • Total Members: 23381
  • Latest: Jon24
Stats
  • Total Posts: 636950
  • Total Topics: 48352
  • Online Today: 304
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: My first scare after seroconverting  (Read 1432 times)

0 Members and 1 Guest are viewing this topic.

Offline way.out.west

  • Member
  • Posts: 37
My first scare after seroconverting
« on: April 15, 2007, 10:25:20 PM »
I seroconverted almost a year ago and immediately began taking Trizivir/Kaletra as part of a clinical trial.  It wasn't at all necessary to start on meds right away - I had done a lot of research during my acute phase symptoms and concluded that the best approach for me was "hit hard hit early".  My bodyís response to the meds has been very good, but Iíve always worried a little about the Trizivir because it contains AZT, which is a well known cause of lipoatrophy.

Since starting the meds, there have been 2 separate bacterial infections, and in both cases, my doctor prescribed a 10 day course of Cipro.  Iíve taken Cipro before with no problems.  But during these last 2 episodes, I noticed that other people were staring at me - at the gym, at the restaurant, at the movie theatre, etc.  This most recent time, I went home and checked closely in the mirror.  Sure enough, the skin under my cheekbones looked drawn and thin, as if I had lipo.

Well, I began to worry:  was this a result of (a)  dehydration from the infection , or (b) AZT, or (c) HIV itself, or (d) aging?   [If you think you canít get lipo from aging, just take a look at Jack Nicholson in ďThe DepartedĒ].  I felt uncomfortable having people stare at me, and it didnít take long before I was on that slippery slope leading to worry about being in public, then withdrawal, and finally not wanting to leave the house.  The situation did improve somewhat after finishing the Cipro.

A week later, I went to my surgeon, who told me that it was in fact stage 1 lipo.  He said it could have come from any or all of the items I listed.  Well, I switched the Trizivir to Epzicom, which isnít associated with lipo, and am hoping that 50% of the lost fat will return by itself over time, as seems to happen in mild cases.  Iíve also begun a series of 3 treatments with Sculptra, which the doctor says should eliminate the problem for the next 2 to 4 years.  So the problem has been dealt with for the present.

This may seem trivial or insignificant to those who have been coping with HIV for a long time, but it terrified me.  I understand full well that there will be some hard times in the coming years, and now sense that I havenít really accepted that eventuality on a gut level.  The truth is, Iíve taken only a single step along that road and it already seems scary.  So I'm woefully unprepared.  How have you all been able to cope with the inevitable progression of HIV disease?  Is there any advice you can give that may help me with the next ordeal?

Edited for clarity.
« Last Edit: April 15, 2007, 10:45:37 PM by way.out.west »

Offline Ann

  • Administrator
  • Member
  • Posts: 28,140
  • It just is, OK?
    • Num is sum qui mentiar tibi?
Re: My first scare after seroconverting
« Reply #1 on: April 16, 2007, 06:38:59 AM »
Way.out.west,

I've removed your thread from the Long Term Survivors forum and placed it here, in the Living with forum. The LTS forum really isn't a place where newly diagnosed people can go to ask advice from the LTS - they can give you advice in the Living forum, if they have advice to give you.

The LTS forum is for people who have been living with hiv for years and want to discuss issues specific to their longevity amongst themselves. To allow newly diagnosed to go into that forum to ask questions of them defeats the purpose of the forum.

I'm sure you'll get plenty of answers here in this forum. I'm afraid I don't have any answers for you, as even though I've been positive for ten years, my hiv is stable without meds. I take each day as it comes, so I don't really worry about the what ifs of progression. I'll deal with it when my lab results tell me I need to. Come to think of it, I guess I just did give you an answer! ;)

Ann
Condoms are a girl's best friend

Condom and Lube Info  



"...health will finally be seen not as a blessing to be wished for, but as a human right to be fought for." Kofi Annan

Nymphomaniac: a woman as obsessed with sex as an average man. Mignon McLaughlin

HIV is certainly character-building. It's made me see all of the shallow things we cling to, like ego and vanity. Of course, I'd rather have a few more T-cells and a little less character. Randy Shilts

Offline aztecan

  • Member
  • Posts: 5,394
  • 29 years positive, 57 years a pain in the butt
Re: My first scare after seroconverting
« Reply #2 on: April 16, 2007, 10:28:00 AM »
Hey WayOutWest,

You say you are woefully unprepared. Yep, we all are. Notice I didn't say "were."

The fact is, we are all just taking this a day at a time.  But there are a few techniques I use to help prevent my going off the deep end when something does happen.

First, don't let the "what if's" get you. There is really no use worrying about something. Truly, it does about as much good as pouring water down a drain. What's more, it does sap the energy you may need for other things. So, until something happens, I try to adopt a wait and see what develops attitude.

Second, when something does happen, react appropriately. Lipoatrophy, which is what you described, isn't life-threatening. If you develop serious symptoms, such as shortness of breath, rash, sudden weight loss, etc., then seek immediate medical attention. This may seem like common sense, but you would be surprised the number of people who will worry more about the lipoatrophy than they will being short of breath.

Third, remember you are the guardian of your own health. No, your not a doctor, but its your body, your life and your future we are talking about here. So, if you have a concern, if something seems wrong or, as you did with the lipo, you notice changes, take action. Also, to the extent you are inclined, try to live a healthy life that includes eating and exercise.

That is basically all we can do. There are no guidebooks for living with HIV. Even if there were, our paths are so different and many aspects of each case so individual, it would be useless.

So, keep taking your baby steps. We are all learning to walk here.

HUGS,

Mark
"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.